Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 149, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2010, 6:36 PM CDT for Griggs County, Nelson County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2010, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 10, 2010, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Griggs County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2144 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:19 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 3:19 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 319 PM CDT TUE AUG 10 2010 .SHORT TERM...QUITE AN INTERESTING DAY WITH MANY CHALLENGES. MID- LEVEL VORT IS ACROSS THE WESTERN FA AND WILL CONTINUE TO PROPAGATE NE. STRONGEST INSTABILITY LIES ACROSS THE NORTHERN FA INTO CENTRAL NORTH DAKOTA. GIVEN MUCH OF THE FA WAS NOT ALLOWED TO HEAT OUT...THINK THAT SEVERE POTENTIAL IS LIMITED. IN ADDITION...DEEP LAYER SHEAR IS RELATIVELY WEAK AT 25-30 KNOTS. MAIN SEVERE THREAT APPEARS TO BE BRIEF TORNADOES (SEE SWOMCD 1641) AND HEAVY RAINFALL (PWATS OVER 2 INCHES). SYSTEM WILL BE FAIRLY PROGRESSIVE AND SHOULD LIMIT OVERALL FLASH FLOOD THREAT. HEAVY RAINFALL DEFINITELY LIKELY...ESPECIALLY ALONG AND NORTH OF A VALLEY CITY TO BAUDETTE LINE. 1-2 INCHES WITH ISOLATED HIGHER AMTS SHOULD OCCUR ALONG THIS BAND. WED-FRI...A BREAK IN ACTIVITY IS EXPECTED ON WEDNESDAY WITH REGION IN BETWEEN WAVES. WILL BE HOT AND HUMID. MID-UPPER TROUGH APPROACHES THE REGION BRINGING MULTIPLE CHANCES FOR THUNDER THUR- FRI. CONDITIONS EXPECTED TO REMAIN HOT AND HUMID...ALTHOUGH SHOULD BE SLIGHTLY COOLER GIVEN SOME CLOUD COVER. ON THUR...APPEARS A WARM FRONT WILL SET UP WITH MODERATE TO STRONG INSTABILITY. THIS WOULD LEAD TO AN ACTIVE (SEVERE THUNDER) LATE AFTERNOON/EVENING PERIOD. UPPER FLOW REMAINS SW INTO FRI CONTINUING THUNDER CHANCES...ALTHOUGH INSTABILITY PARAMETERS LOOK LESS IMPRESSIVE. .LONG TERM (FRI NIGHT-TUE)...COOLER WEATHER TO MARCH IN OVER THE WEEKEND WITH GFS INDICATING COLD FRONT PRECEDING A SHARP H50 TROUGH THROUGH THE NORTHERN PLAINS. ECMWF IS FLATTER AND MORE ZONAL BUT POTENTIAL WITH THE UPPER LEVEL FEATURE WARRANTS LOW POP CONTINUING ON SATURDAY DIMINISHING FROM WEST TO EAST OVER THE FORECAST AREA. NORTHWEST FLOW WILL BECOME ESTABLISHED FROM THIS POINT THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO WELL DEFINED FEATURES ARE EVIDENT FOR THE MON/TUES TIME FRAME...BUT RIPPLES MOVING THROUGH NW FLOW WILL KEEP SLIGHT CHC POP ALIVE. && .AVIATION...THUNDER CHANCES AT MOST LOCATIONS THROUGH THE EVENING...WITH LOCALLY HEAVY RAINFALL PROBABLY THE BIGGER ISSUE. WINDS TO SHIFT TO WESTERLY QUADRANT OVERNIGHT...AT KDVL PROCEEDING THROUGH VALLEY TO KBJI WITH TIME. RESIDUAL MOISTURE TO LIKELY YIELD SOME FOG LATER OVERNIGHT AT SITES EAST OF THE VALLEY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/WJB
Hazardous weather outlook, Aug 10, 5:56 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT TUE AUG 10 2010 MNZ003-027>032-040-NDZ024-028-029-038-039-049-052-053-111100- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-EDDY-GRIGGS-STEELE-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 556 AM CDT TUE AUG 10 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG THE INTERSTATE 94 CORRIDOR. EXPECT HEAVY RAIN NEAR ANY STORMS TODAY AND TONIGHT. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM 3 PM TO 9 PM...WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES POSSIBLE. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-026-027-030- 054-111100- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-TRAILL-WESTERN WALSH COUNTY- 556 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND EARLY AFTERNOON IN EASTERN NORTH DAKOTA...AND BY THIS EVENING IN NORTHWEST MINNESOTA. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...ALONG WITH SMALL HAIL. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. DK
In the hours before
Special weather statement, Aug 10, 2:13 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 213 PM CDT TUE AUG 10 2010 MNZ001>003-007-NDZ027-030-039-101945- CASS ND-CLAY MN-GRAND FORKS ND-NORMAN MN-TRAILL ND-WEST MARSHALL MN-WEST POLK MN- 213 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHWESTERN MARSHALL...EXTREME NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...AND NORTHEASTERN CASS AND EASTERN TRAILL COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 PM CDT... AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF GRAND FORKS TO 10 MILES SOUTH OF HALSTAD...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN. THE STORMS WILL BE NEAR... THOMPSON AND HENDRUM AROUND 230 PM CDT. HALSTAD AND CALEDONIA AROUND 240 PM CDT. GRAND FORKS...EAST GRAND FORKS AND SHELLY AROUND 245 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 120 AND 153... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ME
Local storm report, Aug 10, 2:17 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST FISHER 47.80N 96.80W
08/10/2010 M48.00 MPH POLK MN DEPT OF HIGHWAYS
FISHER MNDOT RWIS
0200 PM TSTM WND GST 5 NNW ARTHUR 47.17N 97.26W
08/10/2010 M56.00 MPH CASS ND TRAINED SPOTTER
&&
MEWENSSpecial weather statement, Aug 10, 2:37 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 237 PM CDT TUE AUG 10 2010 MNZ001-002-004-007-014-NDZ007-008-016-026-027-030-054-102030- CAVALIER ND-EASTERN WALSH COUNTY ND-GRAND FORKS ND-KITTSON MN-NELSON ND-NORMAN MN-PEMBINA ND-RED LAKE MN-TRAILL ND-WEST MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND- 237 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WALSH...WESTERN POLK...WESTERN MARSHALL...NORTHEASTERN NELSON...SOUTHEASTERN CAVALIER...SOUTHERN PEMBINA...NORTHEASTERN TRAILL...GRAND FORKS...EXTREME WESTERN RED LAKE...SOUTHWESTERN KITTSON AND EXTREME NORTHWESTERN NORMAN COUNTIES UNTIL 330 PM CDT... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF PARK RIVER TO 8 MILES SOUTHWEST OF MINTO TO 11 MILES SOUTHEAST OF MINTO TO THOMPSON TO 9 MILES NORTHEAST OF HILLSBORO...MOVING TO THE NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN. THE STORMS WILL BE NEAR... EAST GRAND FORKS...MINTO AND OSLO AROUND 245 PM CDT. BYGLAND AND WARSAW AROUND 250 PM CDT. PARK RIVER...MALLORY AND CLIMAX AROUND 255 PM CDT. GRAFTON...BELTRAMI AND ALVARADO AROUND 300 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE MARKERS 162 AND 193... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. G2/VG
Local storm report, Aug 10, 3:55 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TORNADO 3 SE HOLMES 47.69N 97.25W
08/10/2010 GRAND FORKS ND PUBLIC
UNKNOWN DAMAGE TO OUTER BUILDINGS
&&
ETOWNSENSpecial weather statement, Aug 10, 6:20 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 620 PM CDT TUE AUG 10 2010 NDZ024-026-028-110015- EDDY ND-GRIGGS ND-NELSON ND- 620 PM CDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...NORTHERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 715 PM CDT... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 22 MILES EAST OF NEW ROCKFORD...OR 32 MILES SOUTH OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MOSE AROUND 635 PM CDT. RED WILLOW LAKE AROUND 640 PM CDT. BINFORD AROUND 645 PM CDT. JESSIE AROUND 650 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:43 PM CDT | Areal Flood Advisory | FGF | Polk | 107 min |
| Aug 10, 1:36 PM CDT | Tornado Warning | FGF | Grand Forks, Traill | 39 min |
| Aug 10, 3:47 PM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 97 min |
| Aug 10, 4:56 PM CDT | Flash Flood Warning | FGF | Cavalier, Towner | 16 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.